Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Tucson, AZ

August 2, 2018Pima County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2018, 2:48 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 2:48 PM MST (21:48 UTC)
Expired
Aug 2, 2018, 3:30 PM MST
In force
42 min
Issued by
NWS Tucson, AZ

County Pima County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS85 KTWC 022148
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
248 PM MST THU AUG 2 2018
 
AZZ502-503-515-022230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
248 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm 15 
miles southeast of Kitt Peak, or 18 miles northwest of Arivaca, 
moving west at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fresnal Canyon and Junction Of Highway 286 And Arivaca Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3186 11138 3168 11137 3162 11159 3184 11170
TIME...MOT...LOC 2146Z 077DEG 5KT 3175 11148 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:16 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 PM MST Thu Aug 2 2018

.SYNOPSIS...Expect scattered showers and thunderstorms through
tonight. Slow moving storms could produce areas of heavy rain.
Daily rounds of isolated to scattered thunderstorms can be
expected into next week. Temperatures will remain within slightly
above normal for early August.

&&

.DISCUSSION...Morning sounding showed 1.42 inches of precipitable
water but fairly weak winds aloft, so expect thunderstorm
outflows to be the primary means of thunderstorm propagation once
again this evening.

As mentioned in the mid morning discussion an outflow/gravity wave
from late night MCS over northern Sinaloa was seen in northern
Sonora this morning. Further interrogation of satellite data
showed this boundary instrumental in firing up the strong storm
over the Santa Rita Mts late this morning. That gravity wave has
continued to move rapidly north this afternoon.

Meanwhile, other storms trying to initiate in best instability in
Pima and Santa Cruz counties. These storms will be slow movers as
this area is close to the ridge axis. By evening, more storms are
anticipated in eastern areas as instability increases there. Not
confident that there will be quite as much upper level support for
eastern storms as earlier anticipated but there are still
indications that Sonoran MCS later this evening will push an
outflow northward to keep storms going in SE AZ into the nighttime
hours.

The upper level ridge of high pressure will meander around for the
next few days. First it will shift south and west, but ultimately
to our north early next week, although there are differences in
models solutions concerning how far north and consequently how
deep of an moist easterly flow will set up over SE AZ. Overall,
can not really rule out storms on any day as moisture will remain
adequate, but there could be a ramp up in activity next week.

&&

.AVIATION...Valid through 04/00Z. ISOLD to SCT TSRA will occur
into the night time hours and TSRA will develop again Friday
afternoon. Brief periods of MVFR conditions are possible. Typical
diurnal wind trends with speeds less than 12 kts will continue
except for gusty and erratic thunderstorm outflows. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Sufficient moisture typical of early August remains
in place through the forecast, with daily afternoon/evening
thunderstorms continuing. Humidities will recover well each night
and only drop to around 20-30 percent each afternoon. Outside of
thunderstorm induced gusts, expect diurnal trends with speeds of 15
mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

KD

Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 11:40 AM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1140 AM MST THU AUG 2 2018

AZZ503-504-507-513-021915-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1140 AM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1215 PM MST...

At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Green Valley over the Santa Rita Mountains. This
storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 11079 3171 11094 3185 11075 3178 11066
TIME...MOT...LOC 1838Z 221DEG 3KT 3173 11080

KD
Special weather statement, Aug 2, 12:20 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST THU AUG 2 2018

AZZ507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1220 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of East Sahuarita, or 17 miles east of Green Valley.
This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 83 north of Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 11071 3172 11078 3186 11073 3193 11061
      3182 11056
TIME...MOT...LOC 1920Z 226DEG 4KT 3179 11072

KD
Special weather statement, Aug 2, 2:48 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST THU AUG 2 2018

AZZ502-503-515-022230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
248 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Kitt Peak, or 18 miles northwest of Arivaca,
moving west at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fresnal Canyon and Junction Of Highway 286 And Arivaca Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3186 11138 3168 11137 3162 11159 3184 11170
TIME...MOT...LOC 2146Z 077DEG 5KT 3175 11148

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:00 PM MSTSpecial Weather StatementTWCGraham30 min
Aug 1, 5:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 1, 5:59 PM MSTSpecial Weather StatementTWC46 min
Aug 1, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 1, 7:19 PM MSTSpecial Weather StatementTWC41 min
Aug 1, 7:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 1, 7:59 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 1, 8:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 1, 8:25 PM MSTAreal Flood AdvisoryTWCPima, Pinal110 min
Aug 1, 8:44 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 1, 9:17 PM MSTFlash Flood WarningTWCPima118 min
Aug 1, 9:21 PM MSTSpecial Weather StatementTWCPima54 min
Aug 2, 11:40 AM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 12:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 2, 3:04 PM MSTSpecial Weather StatementTWCPima41 min
Aug 2, 3:08 PM MSTSpecial Weather StatementTWCPima52 min
Aug 2, 4:05 PM MSTSpecial Weather StatementTWCPima40 min
Aug 2, 4:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 2, 4:38 PM MSTSevere Thunderstorm WarningTWCPima37 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.